A Symmetrical Notation for Numbers [typescript carbon PLUS final offprint]. Claude E. Shannon, Elwood.
A Symmetrical Notation for Numbers [typescript carbon PLUS final offprint]
Typescript carbon plus the final offprint

A Symmetrical Notation for Numbers [typescript carbon PLUS final offprint]

New York City: Bell Telephone Laboratories [no date stated]. [1]-5 pages. 10 7/8 x 8 3/8 inches. Typescript carbon on thin paper printed recto only. Paperclip affixed upper left with older rust stains visible.

Provided WITH the final paper in offprint form:
90-93 pages. 10 x 7 1/8 inches. Publisher's original printed blue wrappers. Stapled. Very Good. Wraps. [28668]


First published in American Mathematical Monthly, Vol 57, (Feb. 1950), pp 90-93. Offered here is an undated typescript carbon of that paper.

While we don't understand the mathematics here, one comment is fun: "If we were using this notation, department stores would find it much more difficult to camouflage the price of goods with $.98 labels." The typescript carbon in Shannon's files finishes there. But the final paper [ as offered here ] includes additional material, including a final paragraph explaining one reason for this notation:

"Symmetrical notation offers attractive possibilities for general-purpose computing machines of the electronic or relay types. In these machines, it is possible to perform the calculations in any desired scale and only translate to the scale ten at input and output. The use of asymmetrical notation simplifies many of the circuits required to take care of signs in addition and subtraction, and to properly round off numbers." (p.93)

"At the close of the decade, the [American Mathematical] Monthly published a beautiful, long paper by Andre Weil called the Future of Mathematics. It also published a short note in computer science by Claude Shannon called "A Symmetrical Notation for Numbers." Both papers foretold the future of mathematics." (Ewing, p. 134)

PROVENANCE: The personal files of Claude E. Shannon (unmarked). One of four typescript carbons of this paper from Shannon's files.

REFERENCES:
Sloane and Wyner, "Claude Elwood Shannon Collected Papers," #57
Shannon, Claude E., "A Symmetrical Notation for Numbers" in American Mathematical Monthly, Vol 57, (Feb. 1950), pp 90-93.
Ewing, John H., "A Century of Mathematics : Through the Eyes of the Monthly", p.134, 201-204.

Price: $1,000.00